Obesity is a global heath concern and the proportion of overweight and obese people in the UK is rapidly increasing. Patients undergoing treatment for hyperthyroidism frequently express concerns regarding excessive weight gain especially when offered treatment with 131I. We followed 1159 patients with overt hyperthyroidism to determine the extent of weight changes and to identify risk factors for weight gain following treatment. Overall, BMI remained unchanged in 135 (11.7%), reduced in 68 (5.9%) and increased in 956 (82.4%). Mean weight gain was 8.42±0.2 kg and increase in BMI was 3.15±0.07, over a mean 26.55±0.61 months. At presentation, 29.9% of patients were overweight (BMI≥25) and this ratio rose to 38.1% at the end of follow-up (P<0.001). The proportion of obese patients (BMI≥30) increased from 17.2 to 34.9% (P<0.001). The reporting of symptoms of prior weight loss (n=724, AOR: 1.88, P<0.001), male gender (n=276, AOR: 1.50, P=0.04), an underlying aetiology of Graves disease (n=446, AOR: 1.41, P=0.04), and higher fT4 concentration at presentation (AOR: 1.01 per 1 pmol/l increase, P<0.001) were associated with increased risk of weight gain, whereas the presence of obesity (n=164, AOR: 0.62, P=0.02) reduced this probability. The proportion of patients gaining weight was similar in 332 subjects treated with thionamides only when compared with 827 receiving 131I (weight gain in 79.1 vs 84.7%, P=NS). Following radioiodine, 645 developed permanent hypothyroidism and the proportion gaining weight was similar when compared with those not becoming hypothyroid (84.7 vs 79.1%, P=0.08). Multivariate analyses identified male gender (AOR: 1.48, P=0.05), symptoms of prior weight loss (AOR: 1.66, P=0.003) and higher presenting fT4 (AOR: 1.01, P=0.008) as independent predictors of weight gain.
Conclusion: Treatment of hyperthyroidism is associated with marked weight gain and increased risks of becoming overweight or obese. Males, subjects with more severe hyperthyroidism and those with prior weight loss are particularly at risk of gaining weight. Neither the administration of 131I nor the development of hypothyroidism subsequently, are associated with increased probabilities of gaining weight.